Florida, 2014

Damaging Winds in Florida, August 22, 2014

August 22, 2014 · NWS TBW · 5 events in 2 counties and zones

Scattered thunderstorms moved into the region producing damaging wind gusts. Numerous trees and power lines were knocked down by the thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$32,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TBW wrote it up.

Scattered thunderstorms moved into the region producing damaging wind gusts. Numerous trees and power lines were knocked down by the thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Aug 22, 2:07 PM EST, 58 minutes earlier.

Area forecast discussion, Aug 22, 2:07 PM EST, 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
307 PM EDT FRI AUG 22 2014

.SHORT TERM (TONIGHT THROUGH SATURDAY)...LOW LEVEL RIDGE AXIS
GENERALLY REMAINS ACROSS THE REGION ALTHOUGH THE SLIGHTLY MORE
DOMINANT HIGH CENTER EXISTS ACROSS THE NRN GOMEX. THIS WILL
CONTINUE TO PROVIDE A WEAK NWRLY FLOW ACROSS NRN COS AND WEAK NNE
FLOW ACROSS SRN COS WITH THE SEA BREEZE ABLE TO PENETRATE INLAND
EACH AFTN. DOMINANT MID-UPR LEVEL HIGH CENTER ACROSS MS RIVER
VALLEY WILL ALSO REMAIN IN PLACE WITH NERLY FLOW ALOFT. THIS WILL
HELP STEER AFTN BACK TOWARD THE COAST DESPITE THE SEA BREEZE
MOVING WELL INLAND (ESP IN NRN COS) REMAINDER OF THIS AFTN AND
AGAIN SATURDAY. PWS HOOVERING AROUND 1.8 TO 1.9 INCHES (NOT OVERLY
HIGH BY AUGUST STANDARDS) AND SOMEWHAT WARM MID LEVEL TEMPS ASSOC
WITH THE HIGH CENTER TO THE NW (9 DEG AT H7 AND -5 TO -7 AT H5)
WILL ALSO LEAD TO LATER START IN DIURNAL CONVECTION. THIS WILL
ALLOW TEMPS TO CLIMB SEVERAL DEGREES ABOVE NORMAL REACHING THE
MID-UPR 90S BEFORE COVERAGE IN TSTMS IS HIGH ENOUGH TO IMPACT
TEMPS. HEAT INDEX READINGS WILL BE ON HIGH SIDE..BUT NOT QUITE TO
THE 108 DEG ADVISORY CRITERIA. PEAK TSTM ACTIVITY IS EXPECTED TO
BE BETWEEN 4 PM AND 8 PM EACH DAY. MOS POPS CONTINUE TO SHOW DRY
BIAS (ESP GFS) AND WILL CONTINUE TO FORECAST SCT POPS WHICH IS A
CAT ABOVE WHAT LOWER GUIDANCE POPS SUGGESTS. EVENING POPS IN THE 20S
APPEARS SUFFICIENT...BUT ALWAYS TOUGH CALL AS CONVECTION WINDS
RAPIDLY AROUND 00Z AND COULD POTENTIALLY LINGER A BIT MORE INTO
THE EVENING IN SOME AREAS.

&&

.MARINE...A BROAD HIGH PRESSURE AREA CENTERED OVER THE NORTHERN
GULF OF MEXICO WILL DOMINATE THE WATERS INTO MUCH OF THE WEEKEND
AS A FRONTAL BOUNDARY SAGS INTO THE SOUTHEASTERN U.S. THE BOUNDARY
MOVES DOWN THE STATE SUNDAY AND WEAKENS AS HIGH PRESSURE MOVES IN
BEHIND IT. FOR THE EARLY PART OF NEXT WEEK THE HIGH PRESSURE
BUILDS IN AS A TROPICAL SYSTEM MOVES OVER THE ATLANTIC.

THE PRESSURE GRADIENT REMAINS RELAXED FOR MOST OF THE WEEKEND WITH
BENIGN NORTHWESTERLY FLOW. THE GRADIENT BEGINS TO TIGHTEN LATE
SUNDAY OR EARLY MONDAY WITH MORE ROBUST NORTHEASTERLY FLOW. THE
MAJOR MARINE CONCERN WILL BE HIGH WINDS AND SEAS IN AND NEAR
THUNDERSTORMS.

&&

.AVIATION...SCT TSTMS WILL BE MAIN ISSUE FOR TAF SITES THIS AFTN
AND AGAIN SATURDAY. PEAK COVERAGE WILL OCCUR BETWEEN 4 TO 8 PM
BOTH DAYS WITH HIGHEST PROBS ACROSS SITES NEAREST TO I-75. HANDLED
THIS WITH VCTS FOR NOW THIS AFTN AND WILL UPDATE AS NEEDED GIVEN
SCT COVERAGE. AS ALWAYS BRIEF IFR CONDITIONS ARE POSSIBLE BY SITES
IMPACTED BY TSTMS...BUT THESE ARE VERY LOW PROBABILITY EVENTS AND
GENERALLY SHORT LIVED.

&&

.LONG TERM (SATURDAY NIGHT-FRIDAY)...
WITH THE EXCEPTION OF THE CANADIAN MODEL...GUIDANCE HAS CHANGED
LITTLE SINCE THIS TIME YESTERDAY. MOST MODELS CONTINUE TO TURN
DISTURBANCE 96L NORTHWARD AND NORTHEASTWARD NEAR THE EASTERN
BAHAMAS WHILE THE CANADIAN HAS SHIFTED FAR TO THE SOUTH...
SKIRTING THE NORTH COAST OF CUBA AS IT HEADS INTO THE CENTRAL
GULF. THE CANADIAN MODEL IS BEING DISCOUNTED AT THIS TIME. WE WILL
CONTINUE TO MONITOR MODEL TRENDS AND THE LATEST INFORMATION FROM
THE NATIONAL HURRICANE CENTER AS THIS SYSTEM DEVELOPS.

FOR SUNDAY...A WEAK BACK-DOOR COLD FRONT WILL BE MOVING SOUTH
THROUGH THE PENINSULA WHICH MAY SERVE TO ENHANCE RAIN CHANCES
SOMEWHAT. BEST MOISTURE WILL BE ALONG THE FRONTAL BOUNDARY SO
HIGHEST RAIN CHANCES WILL BE OVER OUR NORTHERN COUNTIES...BUT
THERE WILL LIKELY BE SCATTERED AFTERNOON STORMS THROUGHOUT THE
REGION.

FOR MONDAY AND TUESDAY...WE SHOULD BE UNDER THE INFLUENCE OF A
TIGHTENING PRESSURE GRADIENT BETWEEN HIGH PRESSURE TO THE NORTH
AND THE TROPICAL DISTURBANCE TO OUR EAST. DRIER AIR WILL TRY TO
WORK IN FROM THE NORTH...BUT IT DOES NOT LOOK LIKE IT WILL BE
ENOUGH TO SHUT DOWN OUR AFTERNOON RAIN CHANCES. STRENGTHENING
EASTERLY FLOW WILL BRING THE EAST COAST SEA BREEZE ALL THE WAY
ACROSS TO THE GULF COAST RESULTING IN HIGHER RAIN CHANCES ALL THE
WAY TO THE BEACHES.

THE PRESSURE GRADIENT SHOULD RELAX AGAIN BY MID WEEK AS WHATEVER
BECOMES OF THE TROPICAL DISTURBANCE LIFTS AWAY TO THE NORTHEAST.
THIS WILL ALLOW OUR WEST COAST SEA BREEZE TO BECOME MORE DOMINANT
AND PUSH HIGHEST RAIN CHANCES INLAND EACH AFTERNOON WEDNESDAY
THROUGH FRIDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
TPA  80  94  80  93 /  20  20  20  40
FMY  75  96  78  94 /  20  30  20  40
GIF  77  97  78  95 /  10  40  10  50
SRQ  79  91  79  93 /  20  30  20  30
BKV  75  95  74  95 /  20  30  20  50
SPG  81  94  82  93 /  20  20  20  40

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GULF WATERS...NONE.
&&

SHORT TERM/AVIATION/FIRE WEATHER...88/GITTINGER
MID TERM/LONG TERM...63/JILLSON
MARINE...09/RUDE
DECISION SUPPORT...02/GARCIA
Hazardous weather outlook, Aug 22, 4:15 AM EST, 10 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
515 AM EDT FRI AUG 22 2014

FLZ043-050-052-056-057-061-139-142-148-149-151-155-160-162-165-
239-242-248-249-251-255-260-262-265-GMZ830-836-850-853-856-870-
873-876-230915-
SUMTER-PINELLAS-POLK-HARDEE-HIGHLANDS-DESOTO-COASTAL LEVY-
COASTAL CITRUS-COASTAL HERNANDO-COASTAL PASCO-
COASTAL HILLSBOROUGH-COASTAL MANATEE-COASTAL SARASOTA-
COASTAL CHARLOTTE-COASTAL LEE-INLAND LEVY-INLAND CITRUS-
INLAND HERNANDO-INLAND PASCO-INLAND HILLSBOROUGH-INLAND MANATEE-
INLAND SARASOTA-INLAND CHARLOTTE-INLAND LEE-TAMPA BAY WATERS-
CHARLOTTE HARBOR AND PINE ISLAND SOUND-
TARPON SPRINGS TO SUWANNEE RIVER OUT 20 NM-
ENGLEWOOD TO TARPON SPRINGS OUT 20 NM-
BONITA BEACH TO ENGLEWOOD OUT 20 NM-
TARPON SPRINGS TO SUWANNEE RIVER OUT 20 TO 60 NM-
ENGLEWOOD TO TARPON SPRINGS OUT 20 TO 60 NM-
BONITA BEACH TO ENGLEWOOD OUT 20 TO 60 NM-
515 AM EDT FRI AUG 22 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORM IMPACT...
SCATTERED THUNDERSTORMS ARE EXPECTED. THUNDERSTORMS THAT DEVELOP
WILL BE CAPABLE OF PRODUCING STRONG GUSTY WINDS...LOCALLY HEAVY
RAINS...AND FREQUENT DEADLY LIGHTNING STRIKES.

...EXCESSIVE HEAT IMPACT...
TEMPERATURES WILL CLIMB THROUGH THE MIDDLE 90S TODAY RESULTING IN
HEAT INDICES OF AROUND 105 DEGREES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

...THUNDERSTORM IMPACT...
SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED EACH AFTERNOON.
THUNDERSTORMS WILL BE CAPABLE OF PRODUCING STRONG GUSTY
WINDS...LOCALLY HEAVY RAINS...AND FREQUENT DEADLY LIGHTNING
STRIKES. NO SEVERE STORMS ARE EXPECTED.

...EXCESSIVE HEAT IMPACT...
HOT AND HUMID CONDITIONS WILL CONTINUE SATURDAY AND SUNDAY WITH
HEAT INDICES POSSIBLY CLIMBING TO AS HIGH AS 108 DEGREES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

JILLSON

The radar

The Jacksonville radar (KJAX), 169 km away, was scanning. The volume nearest the first event began at 20:04 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Levy

When
August 22, 3:05 PM EST
Where
Levy County, 2.76 mi S of Otter Creek
Measured
40 kt (46 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
29.280, -82.770

Levy County Department of Public Safety reported trees down along U.S. Highway 19.

Thunderstorm Wind, Levy

When
August 22, 3:05 PM EST
Where
Levy County, 4.7 mi WSW of Duttons Spur
Measured
40 kt (46 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
29.250, -82.920

Levy County Department of Public Safety reported a palm tree down on a power line along State Road 24.

Thunderstorm Wind, Levy

When
August 22, 3:05 PM EST
Where
Levy County, 2.75 mi NW of Ellzey
Measured
40 kt (46 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
29.360, -82.860

Public reported two trees down south of Chiefland.

Thunderstorm Wind, Levy

When
August 22, 3:10 PM EST
Where
Levy County, 1.39 mi ENE of Usher
Measured
40 kt (46 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
29.430, -82.800

Levy County Department of Public Safety reported several trees down in the Gulf Hammock area west of U.S. Highway 19.

Thunderstorm Wind, Hillsborough

When
August 22, 4:40 PM EST
Where
Hillsborough County, 0.94 mi ESE of Town N Country
Measured
40 kt (46 mph) estimated gust
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
27.997, -82.565

Broadcast media relayed a report of a tree down on a car near Kelly Road and Hillsborough Avenue. Additional damage was reported to a sign on Memorial Highway. Time was estimated from radar.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2014Every state in 2014This day in weather historyWarnings in Florida, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 529824, 529825, 529833, 529835, 529837.